Chapter 6: As death nears
The palliative care doctor told me what was going to happen to him in the next few hours. And it happened. And I still wasn’t ready – how can anyone be ready?
Although no two people experience illness in the same way, an illness usually begins to weaken the body in the same general way when a person is nearing death. Click on each phrase below to find out more about some
of the common signs.
Serious illness depletes our energy reserves and limits our ability to rebuild them. In the final few weeks of life, a notable decrease in energy and day-to-day functioning occurs. A very significant change is when the person is no longer strong enough to be out of bed.
The decline may appear to "speed up," as weakness seems to lead to even further weakness. This is often most striking in the last few days of life, when people can change quickly from being fairly independent to sleeping all of the time.
A person’s condition can fluctuate significantly from one day to the next, or even during the same day. They can seem to go from looking good to seeming as though they have only hours to live or, conversely, from seeming very poor to looking surprisingly good. This can be perplexing and exhausting for family and friends, who do not know what to prepare themselves for. These dramatic fluctuations likely reflect how little energy reserve the person has – they have nothing to draw on when there are problems.
Treatments such as surgery, chemotherapy, and radiation therapy can be thought of as making “withdrawals” from a person’s energy reserves. In advanced illness, the healthcare team cannot reliably tell how much reserve someone has left, and some treatments may make a withdrawal that exceeds the reserves. In such cases, the person would become steadily weaker and would not recover from the treatment. This is one of the reasons that the healthcare team may be reluctant to continue with further tests or treatments, as it can be very difficult to predict if the person has the energy to tolerate them.
As illness progresses, at some point, the body is not able to use the nutrients in food, resulting in weight loss and fatigue. More time is spent resting, and in the final few days before death, the person generally sleeps most of the time. The body’s various systems gradually weaken and shut down. As death nears, the person will have little or no appetite for food, and they are usually not awake enough to swallow safely.
Just as food intake becomes difficult and potentially unsafe, intake of fluids also decreases. People nearing death become dehydrated, meaning their body has less water than it would when healthy. This is a normal part of the natural dying process, but it does not mean that the person is thirsty.
Trouble swallowing medications is expected when someone is nearing death. Healthcare providers usually prepare for this by identifying other ways of giving medications. These may include placing small volumes of liquid medicine under the tongue;
providing drops or spray through the nose; delivering medication under the skin through injections (subcutaneous); applying medication through the skin with topical patches; or administering rectal suppositories.
If you are providing care at home, talk to your healthcare team in advance to avoid any disruption in comfort medications.
When talking to the healthcare team, include a review of all medications and whether to stop non-essential ones when appropriate. In the final weeks of life, medications aimed at reducing long-term health risks have no role, such as those intended to reduce cholesterol. Medications to manage symptoms (such as pain, nausea, confusion, or seizures) should be continued.
What may help
Open, honest communication with the healthcare team is helpful. Keep in mind that many healthcare providers will be watching for cues from you about how much information you are ready to receive. You may have to let your healthcare team know you are ready to have more detailed information.